Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Springfield, MO

August 5, 2005Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2005, 3:37 PM CDT for Ozark County, Missouri. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 3:37 PM CDT (20:37 UTC)
Expired
Aug 5, 2005, 4:31 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:45 PM CDTTSTM WND DMGTheodosia, MOTHEODOSIA MARINA HAD SEVERAL TREES DOWNED, APPROXIMATELY 10 IN DIAMETER, PLUS A MARINA ROOF WAS BLOWN DOWN BETWEEN 345 AND 4 PM.
Aug 5, 3:45 PM CDTTSTM WND DMGTheodosia, MOTHEODOSIA MARINA HAD SEVERAL TREES DOWNED, APPROXIMATELY 10 IN DIAMETER, PLUS A MARINA ROOF WAS BLOWN DOWN BETWEEN 345 AND 4 PM.
Aug 5, 3:55 PM CDTTSTM WND GST 60Theodosia, MO
Aug 5, 3:55 PM CDTTSTM WND GST 60Theodosia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 052037
SVRSGF
MOC153-052130-
/O.NEW.KSGF.SV.W.0178.050805T2037Z-050805T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 430 PM CDT.

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF GAINESVILLE...OR 17 MILES NORTH OF BULL SHOALS...AND MOVING
  SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
  OZARK COUNTY...INCLUDING THE TOWNS OF ISABELLA...SUNDOWN AND
  THEODOSIA.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3652 9240 3679 9244 3678 9273 3651 9275

$$

FOSTER
2 follow-up statements
000 
WWUS53 KSGF 052107
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT FRI AUG 5 2005

MOC153-052130-
/O.CON.KSGF.SV.W.0178.000000T0000Z-050805T2130Z/
OZARK MO-
407 PM CDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR OZARK COUNTY UNTIL 430
PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES WEST OF GAINESVILLE...OR 19 MILES NORTH OF BULL
SHOALS...AND MOVING WEST AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
OZARK COUNTY...INCLUDING THE TOWNS OF THEODOSIA AND LONG RUN.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3652 9240 3679 9244 3678 9273 3651 9275

$$

FOSTER
000 
WWUS53 KSGF 052131
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT FRI AUG 5 2005

MOC153-052141-
/O.EXP.KSGF.SV.W.0178.000000T0000Z-050805T2130Z/
OZARK MO-
431 PM CDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR OZARK COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 429 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3652 9240 3679 9244 3678 9273 3651 9275

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:23 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 5, 3:23 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT FRI AUG 5 2005

.DISCUSSION...

WHAT LITTLE IS LEFT OF THE FRONT THAT MOVED THROUGH THE REGION
OVERNIGHT CONTINUES TO WASH OUT OVER ARKANSAS. LOW LEVEL THETA E
GRADIENT IS FAIRLY BAGGY...BUT JUICIER/MORE UNSTABLE AIRMASS IS
CONFINED MOSTLY TO OUR SOUTHERN/SOUTHEASTERN CWA. EXPECT CONVECTION
THIS EVENING TO REMAIN PRIMARILY SOUTH OF INTERSTATE 44. ELEVATED
THETA E GRADIENT HAS LIT UP THE PAST COUPLE OF NIGHTS...HOWEVER THE
GRADIENT HAS LIKELY WEAKENED CONSIDERABLY TODAY SO PROBABLY WONT BE
AS MUCH PRECIPITATION ASSOCIATED WITH IT TONIGHT AFTER MIDNIGHT.
NONE THE LESS KEPT IN SO LOW POPS AFTER MIDNIGHT INTO THE MORNING
HOURS JUST IN CASE.

NAM AND GFS BOTH ADVECT IN MUCH DRIER MID/UPPER LEVEL AIRMASS
SATURDAY AFTERNOON AND EVENING. THAT SHOULD GREATLY LIMIT THE AREAL
COVERAGE OF PULSE CONVECTION SATURDAY AND SUNDAY AFTERNOONS. WATER
VAPOR IMAGERY DOES SHOW THIS DRY INTRUSION OVER NEBRASKA MAKING SOME
PROGRESS SOUTHWARD...HOWEVER DO HAVE MY DOUBTS THAT IT WILL MOVE AS
QUICKLY AS MODELS SUGGEST. SINCE WE HAVE POPS GOING ALREADY HAVE
OPTED TO JUST NUDGE THEM DOWNWARD A BIT STILL FOCUSING THE HIGHEST
POPS OVER OUR FAR SOUTHERN CWA WHERE ANY ADVANCING DRIER MID LEVEL
AIRMASS IS LIKELY TO HAVE ITS SMALLEST INFLUENCE.

CONTINUED TO KEEP TEMPERATURES SLIGHTLY ABOVE GUIDANCE THROUGH THE
PERIOD AS EVEN A LITTLE BIT OF SUNSHINE SHOULD ALLOW TEMPERATURES TO
RESPOND VERY QUICKLY GIVEN THE DROUGHT. STILL SOME THREAT OF
ISOLATED PULSE CONVECTION MONDAY AFTERNOON/EVENING AS THE MID LEVEL
SHEAR AXIS MEANDERS AROUND THE LOWER MISSISSIPPI VALLEY. CONVECTION
SHOULD BE MOSTLY CONFINED TO AREAS SOUTH/EAST OF THE SHEAR AXIS AND
MOST OF THE MODELS ARE HINTING AT THAT SETTING UP EITHER OVER OUR
FAR SOUTHEAST COUNTIES IF NOT SOUTHEAST OF OUR CWA ALTOGETHER.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...SCATTERED TO BROKEN CUMULUS WILL DEVELOP THIS
AFTERNOON WITH BASES GENERALLY AROUND 5 KFT. ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING IN A
MOIST AND UNSTABLE AIRMASS. I WILL CONTINUE WITH CB CLOUD REMARKS IN
THE SPRINGFIELD AND JOPLIN TAFS AND MONITOR TRENDS FOR THUNDERSTORM
DEVELOPMENT.  LOCALIZED MVFR CONDITIONS WILL DEVELOP WHERE SHOWERS
OCCUR. WINDS WILL GENERALLY BE NORTHEAST BUT OUTFLOW BOUNDARIES FROM
SCATTERED STORMS WILL RESULT IN LOCALIZED VARIABLE AND GUSTY WINDS.
OTHERWISE VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 5, 1:00 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 5 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  MAINLY SOUTH OF INTERSTATE 44 THOUGH MID EVENING.

  DISCUSSION:

  ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH MID EVENING...MAINLY
  ACROSS SOUTHERN MISSOURI. ITS NOT OUT OF THE QUESTION THAT A
  THUNDERSTORM OR TWO COULD PRODUCE AN ISOLATED WIND GUST IN EXCESS
  OF 50 MPH AND POSSIBLY SOME HAIL SMALLER THAN NICKELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
  THROUGH THE WEEKEND...MAINLY SOUTH OF INTERSTATE 44. ANY
  THUNDERSTORMS THAT DO FORM WILL LIKELY REMAIN ISOLATED WITH MOST
  AREAS REMAINING DRY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Aug 5, 3:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT FRI AUG 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     3 E BRANSON             36.65N 93.17W
08/05/2005                   TANEY              MO   LAW ENFORCEMENT

            TREES BLOWN OVER ON HIGHWAY T

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:49 PM CDTSevere Thunderstorm WarningSGFTaney56 min
Aug 5, 4:24 PM CDTSevere Thunderstorm WarningSGFMcDonald30 min
Aug 5, 5:02 PM CDTSevere Thunderstorm WarningSGFChristian58 min
Aug 5, 5:52 PM CDTSevere Thunderstorm WarningSGFGreene43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.